Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 206, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2019, 2:44 PM EDT for Randolph County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2019, 2:44 PM EDT (18:44 UTC)
- Expired
- Aug 20, 2019, 3:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:29 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 20, 2:29 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Tue Aug 20 2019
.SYNOPSIS...
Upper level disturbances could produce showers or storms
through Wednesday. Cold front brings rainfall Thursday. Dry and
cooler this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...
Sent a quick update to issue a Excessive Heat Advisory for
portions of southeast OH and southeast KY through 6 PM.
As of 205 PM Tuesday...
The area remains under the influence of a surface high pressure, and
an upper level low amplitude trough. Models bring few H500 vorticity
maxes across the area through Wednesday. These short waves will
likely interact with limited moisture to produce scattered
showers or storms. Models suggest a healthy H500 vort max will
move across our northwest sections by 00Z this evening, perhaps
bringing another cluster of storms into southeast OH and
northern WV. Convective activity should diminish in intensity
and coverage later tonight.
Similar low temperatures can be expected tonight, generally in the
upper 60s lowlands, ranging into the low 60s northeast mountains.
With some clouds around, but despite of near calm flow, less river
valley fog can be expected overnight tonight. This could change over
areas that receive rainfall this afternoon and evening.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...
Unsettled weather continues on Wednesday, as weak disturbances cross
the area, with isold to sct showers and storms. A few storms could
be strong to severe with damaging winds the primary threat. SPC has
added a marginal risk to the CWA for Wednesday.
A cold front will move into the area Thursday night and Friday, with
continued showers and thunderstorms across the area. Front will be
across southern zones on Friday, with drier weather across northern
zones for the most part.
With the overall warm and humid atmosphere in place, heavy downpours
and localized water issues will be a possibility during the period,
particularly if areas receive repetitive convection.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...
Brief break in the precipitation across most areas over the weekend
with high pressure briefly in control. Showers and storms will still
continue to be a possibility, particularly across the higher terrain
and southern zones, where humidity will be higher in vcnty of front,
just to south of southern zones.
Heat and humidity will be on the increase towards the end of the
week into early next week as the front lifts north across the area
again, along with several disturbances, bringing a return of active
weather to the region.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 136 PM Tuesday...
Widespread VFR conditions will prevail under surface high
pressure. Diurnal heating aided by mid level vorticity maxes
could produce showers or storms through tonight. Brief IFR
conditions expected along stronger storms.
Models differ on the timing of H500 short wave to affect the
area tonight. The leaning towards the well initialized NAM which
bring a mid level wave affecting portions of southeast OH and WV
including PKB from 00z to 05Z.
Wind will become calm tonight while some clouds pass by. River
valley fog can not be ruled out of the question, although if
any, it should be confined to the deeper river valleys.
VFR conditions will prevail once again Wednesday, with isolated
brief periods of IFR or worst under convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Location of convection could vary. Areas of
fog could be larger than expected.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H L L L L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR possible with showers and storms mid week, stratus and
valley fog redeveloping by Friday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 6 PM EDT this evening for WVZ005>008-
013>016.
OH...Heat Advisory until 6 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 6 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJHazardous weather outlook, Aug 20, 2:20 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 220 PM EDT Tue Aug 20 2019 OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-017>020-024>034-039- 040-515>526-211830- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson- Buchanan-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 220 PM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe thunderstorms through this evening with the main threat being possible damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for excessive rainfall on Thursday and Thursday night, which could result in potential flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-211830- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane- 220 PM EDT Tue Aug 20 2019 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms through this evening with the main threat being damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for excessive rainfall on Thursday and Thursday night, which could result in potential flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 20, 2:29 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Tue Aug 20 2019
WVZ526-201900-
Southeast Randolph-
229 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...
At 229 PM EDT, a strong thunderstorm was located near Elkins, moving
northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bowden.
LAT...LON 3883 7974 3890 7979 3902 7969 3900 7964
3894 7953
TIME...MOT...LOC 1829Z 223DEG 13KT 3890 7973
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:31 AM EDT | Special Weather Statement | RLX | Pleasants, Wood | 29 min |
| Aug 20, 6:59 AM EDT | Special Weather Statement | RLX | Jackson, Pleasants, Wirt, Wood | 31 min |
| Aug 20, 7:27 AM EDT | Special Weather Statement | RLX | Wirt | 48 min |
| Aug 20, 8:24 AM EDT | Special Weather Statement | RLX | Doddridge, Ritchie | 51 min |
| Aug 20, 2:17 PM EDT | Heat Advisory | RLX | Cabell, Jackson, Kanawha, Lincoln, Mason, Putnam and 2 more | 4 hr |
| Aug 20, 2:29 PM EDT | Special Weather Statement | RLX | Tucker | 31 min |
| Aug 20, 2:34 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 26 min |
| Aug 20, 4:22 PM EDT | Special Weather Statement | RLX | Webster | 38 min |
| Aug 20, 5:44 PM EDT | Special Weather Statement | RLX | Upshur | 31 min |
| Aug 20, 6:55 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 50 min |
| Aug 20, 7:26 PM EDT | Special Weather Statement | RLX | Wood | 34 min |
| Aug 20, 7:02 AM EDT | Special Weather Statement | RLX | Morgan | 28 min |
| Aug 20, 7:52 AM EDT | Special Weather Statement | RLX | Perry | 38 min |
| Aug 20, 8:10 AM EDT | Special Weather Statement | RLX | Perry | 65 min |
| Aug 20, 5:17 PM EDT | Special Weather Statement | RLX | Athens | 28 min |
| Aug 20, 7:24 PM EDT | Special Weather Statement | RLX | Jackson | 36 min |
| Aug 20, 7:32 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 43 min |
| Aug 20, 6:48 PM EDT | Special Weather Statement | RLX | Lawrence | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.